Michigan, 2023

Damaging Winds in Michigan, August 2, 2023

August 2, 2023 · NWS MQT · 5 events in 1 county or zone

An upper disturbance moving through a moist and unstable air mass produced several severe thunderstorms over Menominee County during the afternoon of the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving through a moist and unstable air mass produced several severe thunderstorms over Menominee County during the afternoon of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 2, 12:07 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 2, 12:07 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
207 PM EDT Wed Aug 2 2023

.SHORT TERM...(This evening through Thursday)
Issued at 206 PM EDT WED AUG 2 2023

This morning, a band of convection swept through the Upper
Peninsula, with a narrow band of MRMS-derived 1+ inch rainfall
backed up by a few ground observations. While traditional wisdom
would indicate that rainfall early in the day would impede future
precipitation chances, the sun is shining in the wake of the
precipitation with little to no smoke blockage. This will allow for
destabilization of the atmosphere this afternoon in a northwesterly
flow pattern, which is a particularly sensitive regime for severe
weather climatology for Upper Michigan. 12Z HREF mean SBCAPE shows
broad areas of 1,250-2,000 J/kg expected, with ensemble max SBCAPE
showing the potential for that value to grow to upwards of 3,500 by
00Z. Paintball plots highlight the central to eastern UP as having
the highest probabilities of thunderstorm development with more
isolated chances in the western third. SPC Mesoanalysis is showing
broadly around 35 kt of bulk effective shear across the UP except
over the Keweenaw. With weak synoptic-level forcing, the expected
storm mode favors isolated strong to severe cells with a supercell
not out of the question, though northwesterly surface flow is
typically not conducive for tornado development.

Currently, thunderstorms have been observed initiating in and around
Dickinson County. MRMS MESH has so far shown hail sizes up to but
not exceeding 3/4 inch. SPC Mesoanalysis shows the storms being in a
region of 2500 J/kg of SBCAPE and 35 kt of effective bulk shear.
Supercell Composite is between 2 and 4, showing the marginal
supercell environment, but the SHIP is below 1, leading to
decreased confidence in large hail potential. Despite this,
frequent lightning has been observed with storms in south-central
Upper Michigan. Other areas to watch will be between the storms in
the south-central UP and Marquette as an agitated cu field is
showing signs of beginnings of vertical development.

Tonight, rain chances decrease sharply by 00Z as diurnal
stabilization occurs. Winds are generally expected to decrease
before becoming southerly to southwesterly ahead of a cold front
dropping in tomorrow. The WRF FV3 does show a round of early morning
convection, but that solution is low-confidence as virtually no
other model output brings in rain prior to 11Z. If the winds
decrease sufficiently, areas that get precipitation today could see
some patchy fog overnight, but confidence is low in fog formation as
winds may be too high.

.LONG TERM...(Thursday through Tuesday)
Issued at 443 AM EDT WED AUG 2 2023

Chances are increasing for a wetter and cloudier than normal
upcoming week of weather. Cloudiness and precipitation chances
implies cool days and warm nights with temperatures averaging near-
normal to perhaps slightly warmer than normal. While confidence
remains low, there's still a chance for strong to severe t-storms on
Thursday biased toward locations near Lake MI. More widespread rain
chances return by Sunday evening and persist through Monday night.
On the other hand, dry and generally pleasant weather is most likely
for Friday, Saturday, Tuesday and Wednesday.

Starting with tonight, a surface trough will be draped across the UP
between a low pressure near James Bay and a thermal low over KS.
Synoptic scale ascent increases within this trough axis after
midnight as a shortwave trough ripples through upper level flow
sending a diffuse frontal boundary across the area. HREF guidance
shows a ~30% chance for morning convection associated with this wave
and CAPE/shear values suggest a threat for strong thunderstorms.
Given time of day, any activity that develops should be elevated
suggesting hail will be the dominant hazard.

Another shortwave trough approaches the area Thursday afternoon and
lingering moisture may be sufficient for afternoon redevelopment,
perhaps as early as 1-2 PM. Northwesterly surface winds imply that
low level convergence will be maximized near Lake MI. A secondary
Lake Superior lake breeze adds additional low level convergence
extending southeast into Delta County. In the aforementioned
locations, HREF means show MUCAPE values ~1500 J/kg with bulk shear
values ~40 kts at 18z Thursday. These parameters are adequate for
supercell structures, especially considering rightward looping
hodographs through the lowest 6km southwest of the Lake Superior
lake breeze. This favorable environment diminishes quickly during
the afternoon hours and southerly to southeasterly storm motions at
25-30 kts suggests storms that develop will track outside our area
fairly quickly. Except for the far southern tip of Menominee County
our CWA should be in the clear by 00z Friday, suggesting slightly
earlier than normal start/end times.

Tranquil high pressure builds across the UP Thursday night with
pressure rises on the order of 1-2 mb per 3 hours suggesting the
boundary layer could stay fairly warm/well-mixed despite mostly
clear skies. Friday looks like a very nice and sunny day with a
light north breeze then the surface ridge settles overhead Friday
night likely allowing for more efficient radiational cooling and
patchy fog potential.

By Saturday morning, attention shifts to ingredients coming together
for an unseasonably deep low pressure tracking toward the Great
Lakes region. 00z EPS members show three sub-1010 mb lows across
northern Manitoba, South Dakota, and southeast KS that phase
together by Monday morning. Ultimately, impacts associated with this
storm system depend on low track, which 00z GEFS/GEPS/EPS output
shows clustered over the relatively warm waters of Lake
Michigan/Huron. Recent analyses indicate lake average temperatures
around 15C for Lake Superior and 21-22C for Lakes Huron and Michigan
indicating 6-7C of baroclinicity between the two basins. All that is
to say current model guidance keeps our CWA on the cool/damp/cloudy
side of the low pressure suggesting a beneficial soaking rain
instead of thunderstorm potential. A sub-1000 mb surface low
indicates potential for blustery conditions, but soundings suggest
CAA won't be sufficient for lake-induced instability and EFI
guidance highlights winds south of the low pressure center. While
details are unclear, precip should end on Monday with drier
conditions for next Tuesday/Wednesday.
&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 141 PM EDT WED AUG 2 2023

Besides a brief low BKN deck over SAW at the time of TAF issuance,
VFR conditions are most likely to persist at all TAF sites through
the period. The cumulus field at SAW may consolidate into isolated
to scattered TS, but confidence is low enough that only a few hours
of VCTS are carried into this TAF period. Chances of precip drop off
after 00Z tonight. Overnight, there is a slight chance of rain but
it is a low enough chance to leave out of the TAFs for this
issuance. Additionally, fog is not out of the question, but that
will depend on afternoon rain moistening the ground near the TAF
sites and winds being slightly lower than expected, therefore,
left FG out of the TAF at this time. Expect winds to decrease
somewhat overnight but pick up again tomorrow and become more
northwesterly compared to the westerly to southwesterly winds
expected today and tonight.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 443 AM EDT WED AUG 2 2023

South to southwesterly winds are currently gusting to around 20 kt
at higher platforms. Thunderstorms are possible at times through
tonight and patchy dense fog is possible in the wake of any
thunderstorm activity. Winds back northerly behind a cold front
Thursday then northeasterly for Friday when gusts approach 20 kt
across the western lake. Winds should be fairly light Saturday into
early Sunday as high pressure settles across the lake. There is
potential for stronger winds late Sunday into Tuesday as an
unseasonably strong low pressure system develops across the Upper
Midwest/Great Lakes region. However, considerable uncertainty in the
track and timing of this potential storm remains at this time.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...GS
LONG TERM...EK
AVIATION...GS
MARINE...EK
Hazardous weather outlook, Aug 2, 3:46 AM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
546 AM EDT Wed Aug 2 2023

MIZ001>007-009>013-084-085-031000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
546 AM EDT Wed Aug 2 2023 /446 AM CDT Wed Aug 2 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and tonight. Some could become
strong to severe this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will also be possible in Upper Michigan again
Thursday with additional daily chances from Sunday through
Tuesday. Some strong storms will be possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-031000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
546 AM EDT Wed Aug 2 2023 /446 AM CDT Wed Aug 2 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms will be possible today and tonight. Some could
become strong to severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will also be possible Thursday across the eastern
portions of the lake. Some storms could become strong at times on
Thursday.  Further out, there will be additional thunderstorm
chances on Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-031000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
546 AM EDT Wed Aug 2 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and tonight. Some could become
strong to severe at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will also be possible again Thursday with
additional daily chances from Sunday through Tuesday. Some strong
storms will be possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ014-031000-
Southern Schoolcraft-
546 AM EDT Wed Aug 2 2023

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and tonight. Some could become
strong to severe this afternoon and evening.

There is a Moderate Swim Risk for Southern Schoolcraft today for
breaking waves and strong currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will also be possible in Upper Michigan again
Thursday with additional daily chances from Sunday through
Tuesday. Some strong storms will be possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TDUD

In the hours before

Local storm report, Aug 2, 8:07 AM CST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1007 AM EDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     Rain             3 SSW Pelkie            46.78N 88.66W
08/02/2023  M1.03 inch       Baraga             MI   Mesonet

            RAWS Mesonet station PIEM4 3 SSW Pelkie.

0800 AM     Rain             2 SE Herman             46.65N 88.33W
08/02/2023  M1.15 inch       Baraga             MI   CO-OP Observer

            CO-OP Observer station HERM4 2.0 SE Herman.

&&

JSS
Special weather statement, Aug 2, 11:20 AM CST, 1 hour before
Special Weather Statement
National Weather Service Marquette MI
1220 PM CDT Wed Aug 2 2023

MIZ011-012-021800-
Menominee MI-Dickinson MI-
1220 PM CDT Wed Aug 2 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DICKINSON AND
NORTHERN MENOMINEE COUNTIES THROUGH 100 PM CDT...

At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Norway, or 15 miles east of Iron Mountain, moving
southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Norway, Powers, Hermansville, Wilson, Spalding, Nadeau, Waucedah,
Faithorn, Carney, Loretto, Vulcan, and Cunard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4583 8791 4594 8770 4569 8735 4553 8766
TIME...MOT...LOC 1719Z 322DEG 15KT 4583 8775

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TAP
Special weather statement, Aug 2, 12:02 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Marquette MI
102 PM CDT Wed Aug 2 2023

MIZ012-021845-
Menominee MI-
102 PM CDT Wed Aug 2 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MENOMINEE COUNTY THROUGH
145 PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hermansville, or 23 miles east of Iron Mountain, moving southeast at
15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Powers, Hermansville, Bagley, Wilson, Spalding, Nadeau, Gourley,
Carney, and Cunard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4542 8752 4571 8776 4572 8773 4572 8770
      4574 8770 4582 8755 4566 8732 4555 8732
      4556 8726 4559 8723 4558 8721
TIME...MOT...LOC 1802Z 322DEG 15KT 4571 8760

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TAP
Special weather statement, Aug 2, 12:12 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Marquette MI
212 PM EDT Wed Aug 2 2023

MIZ007-021830-
Luce MI-
212 PM EDT Wed Aug 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LUCE COUNTY THROUGH
230 PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Muskallonge State Park, or 15 miles north of
Newberry, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Betsy Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4648 8557 4666 8554 4668 8524 4649 8523
      4642 8524
TIME...MOT...LOC 1812Z 275DEG 20KT 4657 8545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TAP

The radar

The Marquette radar (KMQT), 105 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Menominee

When
August 2, 12:20 PM CST to 12:30 PM CST
Where
Menominee County, 1.19 mi NE of Carney
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
45.590, -87.550

Facebook report from Carney with pictures of two different trees down on private property and a garage door blown in.

Thunderstorm Wind, Menominee

When
August 2, 12:20 PM CST to 12:30 PM CST
Where
Menominee County, 1.19 mi NE of Carney
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Social Media
Coordinates
45.590, -87.550

Delayed Facebook report of large trees uprooted, a pole barn blown off its foundation and a garage door blown in. Time of the report was estimated from radar.

Thunderstorm Wind, Menominee

When
August 2, 12:40 PM CST to 12:50 PM CST
Where
Menominee County, 2.01 mi NE of Cedar River
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
45.440, -87.340

A called-in report of trees down on Highway M-35 just north of Cedar River.

Thunderstorm Wind, Menominee

When
August 2, 12:43 PM CST to 12:52 PM CST
Where
Menominee County, 0.97 mi E of Cedar River
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
45.420, -87.350

A public report from mPING of 1-inch tree limbs broken in the Cedar River area. Time of the report was estimated from radar.

Thunderstorm Wind, Menominee

When
August 2, 12:43 PM CST to 12:52 PM CST
Where
Menominee County, 1.19 mi SE of Cedar River
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
45.410, -87.350

Facebook report from Cedar River of a tree down on a private driveway along with a power outage. Time of the report was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131245, 1131248, 1131244, 1131246, 1131247.